Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 596, NWS Norman, OK

July 29, 2013Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2013, 4:47 PM CDT for Harper County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2013, 4:47 PM CDT (21:47 UTC)
Expired
Jul 29, 2013, 5:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Harper County, OK

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS54 KOUN 292147
SVROUN
OKC059-292230-
/O.NEW.KOUN.SV.W.0596.130729T2147Z-130729T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARPER COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM LOCATED 9 MILES SOUTH OF ACRES...MOVING EAST AT
  20 MPH.

HAZARDS IN THE WARNING INCLUDE...
HALF DOLLAR SIZE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN HARPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&

LAT...LON 3687 9997 3700 9998 3700 9946 3684 9944
TIME...MOT...LOC 2147Z 262DEG 16KT 3697 9983 

$$

MAXWELL
2 follow-up statements
813 
WWUS54 KOUN 292207
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT MON JUL 29 2013

OKC059-292230-
/O.CON.KOUN.SV.W.0596.000000T0000Z-130729T2230Z/
HARPER OK-
507 PM CDT MON JUL 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN HARPER COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM LOCATED 10 MILES NORTHWEST OF BUFFALO...
MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZE HAIL...
DAMAGING WINDS IN EXCESS OF 60 MPH...

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN HARPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&

LAT...LON 3687 9990 3700 9992 3700 9946 3684 9944
TIME...MOT...LOC 2205Z 264DEG 17KT 3696 9972 

$$

MAXWELL
397 
WWUS54 KOUN 292219
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT MON JUL 29 2013

OKC059-292230-
/O.CON.KOUN.SV.W.0596.000000T0000Z-130729T2230Z/
HARPER OK-
519 PM CDT MON JUL 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN HARPER COUNTY...
    
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM LOCATED 8 MILES NORTH OF BUFFALO...
MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
LARGE HAIL UP TO PING PONG BALL SIZE...
DAMAGING WINDS IN EXCESS OF 60 MPH...

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN HARPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&

LAT...LON 3686 9978 3700 9977 3700 9946 3684 9944
TIME...MOT...LOC 2218Z 266DEG 16KT 3696 9964 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 29, 3:45 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON JUL 29 2013

.DISCUSSION...
VERY HEAVY RAINFALL...FLASH FLOODING...AND SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH TUESDAY...PRIMARILY OVER PORTIONS OF NORTHERN
OKLAHOMA ARE THE GREATEST FORECAST CONCERNS.

A SHORTWAVE TROUGH CONTINUES TO MOVE OFF THE WRN HIGH PLAINS ACROSS
KS THIS AFTERNOON...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL KS INTO CENTRAL OK. THROUGH 2 PM...VISIBLE SATELLITE
CONTINUES TO SHOW INCREASING CU DEVELOPMENT ALONG THE WEAK FRONTAL
BOUNDARY FROM THE PANHANDLES INTO CENTRAL KS. THIS WEAK FRONTAL
BOUNDARY WILL CONTINUE TO ADVANCE EWD THROUGH THE AFTERNOON AND
OVERNIGHT. MESOSCALE MODELS REMAIN IN RELATIVELY DECENT AGREEMENT...
WITH SCATTERED THUNDERSTORM DEVELOPMENT CONTINUING THROUGH THIS
AFTERNOON. ALTHOUGH DEEP LAYER SHEAR IS WEAK OVERALL...DECENT
INSTABILITY WILL ALLOW FOR STRONG TO POTENTIALLY SEVERE STORMS...
WITH LARGE DAMAGING HAIL AND WIND GUSTS OF 50 TO 60 MPH.

FOR TONIGHT...AVAILABLE MOISTURE WILL CONTINUE TO INCREASE THROUGH
THE AFTERNOON...WITH PWATS EXPECTED TO CLIMB INTO THE 1.7 TO 2.25 IN
RANGE FROM CENTRAL OK INTO SRN KS. IN RESPONSE...DECENT MUCAPES WILL
POOL ACROSS SRN KS/NRN OK THROUGH THE EVENING AND OVERNIGHT. THIS
WILL RESULT IN AFTERNOON CONVECTION MERGING INTO A POTENTIAL
COMPLEX/MCS OVERNIGHT. 0-3KM SHEAR OF 20 TO 30KTS COMBINED WITH THE
AVAILABLE INSTABILITY AND INCREASING LLJET...THIS SCENARIO SEEMS
LIKELY...WITH THE COMPLEX ADVANCING EWD ACROSS SRN KS INTO NRN/NWRN
OK. IN RESPONSE... ROUNDS OF HEAVY RAINFALL WILL BE THE PRIMARY
CONCERNS AS THIS SYSTEM TRACKS OVERNIGHT.

DUE TO EXPECTED HEAVY/EXCESSIVE RAINFALL TONIGHT...A FLASH FLOOD
WATCH REMAINS IN PLACE ALONG AND NORTH OF A LINE FROM CHEROKEE TO
CHANDLER. GIVEN THE RECENT FLASH FLOODING EVENTS ACROSS THE
REGION...IT CANNOT BE STRESSED ENOUGH THAT NO ONE...FOR ANY
REASON...DRIVE THROUGH FLOODED ROAD WAYS. ARRIVE ALIVE...TURN AROUND
DONT DROWN.

BEYOND TOMORROW MORNING...ANOTHER WEAK FRONTAL BOUNDARY WILL ENTER
THE AREA ON TUESDAY PROVIDING A FOCUS FOR CONTINUING SHOWERS AND
POTENTIAL THUNDER ACROSS THE REGION.

WEDNESDAY THROUGH THE WEEKEND...EXPECT A LULL IN PRECIP THROUGH
EARLY WEDNESDAY MORNING AS THE SHALLOW 500MB SHORTWAVE SHIFTS
EASTWARD ACROSS THE OZARKS TUE NIGHT/WED MORNING. ON ITS
HEELS...UPPER LEVEL RIDGING WILL BUILD OVER THE INTERMOUNTAIN WEST.
PRECIP CHANCES WILL RETURN QUITE QUICKLY...HOWEVER...AS A SFC LOW
DEVELOPS IN CONJUNCTION WITH A WEAK SHORTWAVE TRAVERSING THE UPPER
FLOW ACROSS THE CENTRAL PLAINS. AS A SERIES OF THESE WEAK IMPULSES
TRAVEL ACROSS THE PLAINS...RAIN CHANCES WILL CONTINUE ACROSS
NORTHERN OKLAHOMA FROM LATE THU THROUGH THE WEEKEND. AS FOR
TEMPS...SHOULD SEE A SLOW WARM UP THROUGH FRI...WITH HIGHS NEAR THE
100S ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA...AND
HIGHS IN THE MID TO UPPER 90S ELSEWHERE THROUGH THE WEEKEND.

MAD/JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  93  72  94 /  50  30  20  10
HOBART OK         73  97  72  98 /  30  20  20  10
WICHITA FALLS TX  74  99  75 100 /  20  10  10  10
GAGE OK           69  93  69  94 /  50  20  10  10
PONCA CITY OK     69  91  71  92 /  90  30  20  10
DURANT OK         72  94  75  96 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OKZ006>008-012-
     013-019-020-026.

TX...NONE.
&&
Hazardous weather outlook, Jul 29, 11:45 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT MON JUL 29 2013

OKZ004>048-050>052-TXZ083>090-301100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN...CENTRAL...AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM CHEYENNE TO
KINGFISHER... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THIS
AFTERNOON THROUGH MIDNIGHT...THOUGH STRONG STORMS WILL LAST INTO THE
OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE DAMAGING HAIL
TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH. EXTREME RAINFALL AND FLASH FLOODING WILL LIKELY ACCOMPANY
ANY PROLONGED SEVERE STORM OR STORM CLUSTERS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH TUESDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK DISTURBANCE
WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. A FEW STRONG STORMS MAY OCCUR WITH
THIS ACTIVITY PRODUCING MARGINALLY SEVERE HAIL... GUSTY WINDS AND
HEAVY RAINFALL.

HOWEVER... AS SURFACE HEATING CONTINUES THIS AFTERNOON... RATHER IMPRESSIVE
INSTABILITY VALUES WILL EXIST ACROSS PARTS OF NORTHERN...WESTERN...AND
CENTRAL OKLAHOMA. A COMPACT UPPER WAVE WILL MOVE INTO THIS UNSTABLE AND
VERY MOIST ENVIRONMENT...ALLOWING FOR MORE VIGOROUS THUNDERSTORM DEVELOPMENT
BY LATE AFTERNOON. A WEST TO EAST ORIENTED FRONTAL BOUNDARY WILL RESIDE
ACROSS NORTHERN OKLAHOMA DURING THIS TIMEFRAME. WHILE THE PROBABILITY IS
LOW...A BRIEF WINDOW OF OPPORTUNITY WILL EXIST FOR A COUPLE OF BRIEF AND
VERY WEAK TORNADOES OVER NORTHWEST OKLAHOMA ALONG AND OR VERY NEAR THIS
BOUNDARY.

BY THIS EVENING...AN UNSEASONABLY STRONG LOW LEVEL JET WILL LEAD TO A RAPID
INCREASE IN LOW LEVEL SHEAR...WHICH IN CONJUNCTION WITH RESIDUAL INSTABILITY...
MAY PROLONG STRONG TO SEVERE STORMS...AND AID IN VERY HEAVY RAINFALL PRODUCTION.
THE OVERALL SEVERE THREAT SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT...THOUGH
STRONG STORMS AND HEAVY RAIN WILL OCCUR MUCH OF THE NIGHT...ESPECIALLY OVER
NORTHERN AND CENTRAL OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
RECENT HEAVY RAINS HAVE LEFT THE GROUND NEARLY SATURATED. WITH
ANOTHER ROUND OF HEAVY RAINFALL EXPECTED OVER PARTS OF THE AREA...
LOCALIZED FLASH FLOODING WILL OCCUR. THE MOST LIKELY AREA TO
EXPERIENCE FLASH FLOODING WILL BE ACROSS NORTH CENTRAL OKLAHOMA...
ALONG AND NORTH OF A LINE FROM CHEROKEE...TO ENID...TO GUTHRIE AND
PRAGUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE DAY TUESDAY. THEREAFTER...
A HOT AND DRY WEATHER PATTERN WILL ENSUE.

OTHER HAZARDOUS WEATHER...
FLASH FLOOD POTENTIAL WILL LINGER INTO TUESDAY AFTERNOON...AS HEAVY
RAIN WILL REMAIN POSSIBLE OVER PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

AUSTIN/30

In the hours before

Special weather statement, Jul 29, 11:44 AM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT MON JUL 29 2013

OKZ024-291715-
CANADIAN OK-
1144 AM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANADIAN COUNTY UNTIL 1215 PM
CDT...

AT 1141 AM CDT...STRONG THUNDERSTORMS...PRODUCING HEAVY RAIN...WERE
ALONG A LINE EXTENDING FROM CONCHO TO MUSTANG...MOVING NORTHEAST AT
20 MPH.

HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3572 9794 3547 9767 3533 9774 3561 9812
TIME...MOT...LOC 1641Z 215DEG 17KT 3562 9802 3537 9775

CK
Special weather statement, Jul 29, 4:28 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT MON JUL 29 2013

OKZ004-292200-
HARPER OK-
428 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
500 PM CDT...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ENGLEWOOD...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
HEAVY DOWNPOURS...

LAT...LON 3700 9962 3699 9961 3686 9958 3686 9971
      3687 9999 3688 10001 3700 10000
TIME...MOT...LOC 2124Z 258DEG 17KT 3695 9991

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:05 AM CDTFlash Flood WatchOUNAlfalfa, Garfield, Grant, Kay, Lincoln, Logan and 2 more25 hr
Jul 29, 11:44 AM CDTSpecial Weather StatementOUNCanadian31 min
Jul 29, 4:28 PM CDTSpecial Weather StatementOUNHarper32 min
Jul 29, 5:27 PM CDTSevere Thunderstorm WarningOUNHarper, Woods48 min
Jul 29, 5:48 PM CDTSpecial Weather StatementOUNAlfalfa, Woods42 min
Jul 29, 6:17 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods43 min
Jul 29, 6:39 PM CDTAreal Flood AdvisoryOUNAlfalfa, Woods3 hr
Jul 29, 6:42 PM CDTSpecial Weather StatementOUNHarper33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.